Numerical Study of Oscillatory Regimes in the Kadomtsev–Petviashvili Equation

Abstract

The aim of this paper is the accurate numerical study of the Kadomtsev–Petviashvili (KP) equation. In particular, we are concerned with the small dispersion limit of this model, where no comprehensive analytical description exists so far. To this end, we first study a similar highly oscillatory regime for asymptotically small solutions, which can be described via the Davey–Stewartson system. In a second step, we investigate numerically the small dispersion limit of the KP model in the case of large amplitudes. Similarities and differences to the much better studied Korteweg–de Vries situation are discussed as well as the dependence of the limit on the additional transverse coordinate.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    M. J. Ablowitz and P. A. Clarkson. Solitons, Nonlinear Evolution Equations and Inverse Scattering. Cambridge University Press, Cambridge, 1991.

    MATH  Google Scholar 

  2. 2.

    M. J. Abramowiz and I. A. Stegun, editors. Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Dover, New York, 1972.

    Google Scholar 

  3. 3.

    J. C. Alexander, R. L. Pego, and R. L. Sachs. On the transverse instability of solitary waves in the Kadomtsev–Petviashvili equation. Phys. Lett. A, 226:187–192, 1997.

    MATH  Article  MathSciNet  Google Scholar 

  4. 4.

    C. Besse, N. Mauser, and H. P. Stimming. Numerical study of the Davey–Stewartson system. Math. Model. Numer. Anal., 38(6):1035–1054, 2004.

    MATH  Article  MathSciNet  Google Scholar 

  5. 5.

    H. S. Bhat and R. C. Fetecau. A Hamiltonian regularization of the Burgers equation. J. Nonlinear Sci., 16:615–638, 2006.

    MATH  Article  MathSciNet  Google Scholar 

  6. 6.

    V. N. Bogaevskiĭ. On Korteweg–de Vries, Kadomtsev–Petviashvili, and Boussinesq equations in the theory of modulations. Zh. Vychisl. Mat. Mat. Fiz., 30(10):1487–1501, 1990; translation in U.S.S.R. Comput. Math. Math. Phys., 30(5):148–159, 1991.

    Google Scholar 

  7. 7.

    M. Boiti, F. Pempinelli, and A. Pogrebkov. Properties of solutions of the Kadomtsev–Petviashvili I equation. J. Math. Phys., 35(9):4683–4718, 1994.

    MATH  Article  MathSciNet  Google Scholar 

  8. 8.

    A. de Bouard and Y. Martel. Nonexistence of L 2-compact solutions of the Kadomtsev–Petviashvili II equation. Math. Ann., 328:525–544, 2004.

    MATH  Article  MathSciNet  Google Scholar 

  9. 9.

    J. Bourgain. On the Cauchy problem for the Kadomtsev–Petviashvili equation. Geom. Funct. Anal., 3(4):315–341, 1993.

    MATH  Article  MathSciNet  Google Scholar 

  10. 10.

    R. Camassa and D. D. Holm. An integrable shallow water equation with peaked solitons. Phys. Rev. Lett., 71:1661–1665, 1993.

    MATH  Article  MathSciNet  Google Scholar 

  11. 11.

    C. Canuto, M. Y. Hussaini, A. Quarteroni, and T. A. Zang. Spectral Methods in Fluid Dynamics. Springer, Berlin, 1988.

    MATH  Google Scholar 

  12. 12.

    J. Colliander, C. Kenig, and G. Staffilani. Low regularity solutions for the Kadomtsev–Petviashvili I equation. Geom. Funct. Anal., 13(4):737–794, 2003.

    MATH  Article  MathSciNet  Google Scholar 

  13. 13.

    T. Driscoll. A composite Runge–Kutta method for the spectral solution of semilinear PDEs. J. Comput. Phys., 182(2):357–367, 2002.

    MATH  Article  MathSciNet  Google Scholar 

  14. 14.

    B. F. Feng, T. Kawahara, and T. A. Mitsui. Conservative spectral method for several two-dimensional nonlinear wave equations. J. Comput. Phys., 153(2):467–487, 1999.

    MATH  Article  MathSciNet  Google Scholar 

  15. 15.

    E. V. Ferapontov and K. R. Khusnutdinova. Double waves in multi-dimensional systems of hydrodynamic type: The necessary condition for integrability. Preprint, 2004, arXiv: nlin.SI/0412064.

  16. 16.

    A. S. Fokas and L.-Y. Sung. On the solvability of the N-wave, Davey–Stewartson and Kadomtsev–Petviashvili equations. Inverse Probl., 8:673–708, 1992.

    MATH  Article  MathSciNet  Google Scholar 

  17. 17.

    A. S. Fokas and L.-Y. Sung. The Cauchy problem for the Kadomtsev–Petviashvili-I equation without the zero mass constraint. Math. Proc. Camb. Phil. Soc., 125:113–138, 1999.

    MATH  Article  MathSciNet  Google Scholar 

  18. 18.

    T. Grava and F.-R. Tian. The generation, propagation, and extinction of multiphases in the KdV zero-dispersion limit. Comm. Pure Appl. Math., 55(12):1569–1639, 2002.

    MATH  Article  MathSciNet  Google Scholar 

  19. 19.

    T. Grava and C. Klein. Numerical solution of the small dispersion limit of Korteweg de Vries and Whitham equations. Preprint, 2005, arXiv: math-ph/0511011.

  20. 20.

    R. H. Hardin and F. D. Tappert. Applications of the split-step Fourier method to the numerical solution of nonlinear and variable coefficient wave equations. SIAM Rev. Chron., 15:423, 1973.

    Google Scholar 

  21. 21.

    G. Huang, V. A. Makarov, and M. G. Velarde. Two-dimensional solitons in Bose–Einstein condensates with a disk-shaped trap. Phys. Rev. A, 67:23604–23616, 2003.

    Article  Google Scholar 

  22. 22.

    E. Infeld, A. Senatorski, and A. A. Skorupski. Numerical simulations of Kadomtsev–Petviashvili soliton interactions. Phys. Rev. E, 51:3183–3191, 1995.

    Article  Google Scholar 

  23. 23.

    E. Infeld, A. A. Skorupski, and G. Rowlands. Instabilities and oscillations of one- and two-dimensional Kadomtsev–Petviashvili waves and solitons. II: Linear to nonlinear analysis. Roy. Soc. Lond. Proc. Ser. A (Math. Phys. Eng. Sci.), 458(2021):1231–1244, 2002.

    MATH  MathSciNet  Google Scholar 

  24. 24.

    R. S. Johnson. The classical problem of water waves: a reservoir of integrable and nearly integrable equations. J. Nonlinear Math. Phys., 10:72–92, 2003.

    Article  MathSciNet  Google Scholar 

  25. 25.

    C. A. Jones and P. H. Roberts. Motions in a Bose condensate, IV: Axisymmetric solitary waves. J. Phys. A Math. Gen., 15:2599–2619, 1982.

    Article  Google Scholar 

  26. 26.

    B. B. Kadomtsev and V. I. Petviashvili. On the stability of solitary waves in weakly dispersing media. Sov. Phys. Dokl., 15:539–541, 1970.

    MATH  Google Scholar 

  27. 27.

    A.-K. Kassam and L. N. Trefethen. Fourth-order time-stepping for stiff PDEs. SIAM J. Sci. Comput., 26:1214–1233. 2005.

    MATH  Article  MathSciNet  Google Scholar 

  28. 28.

    D. Kaya and E. M. Salah. Numerical soliton-like solutions of the potential Kadomtsev–Petviashvili equation by the decomposition method. Phys. Lett. A, 320(2–3):92–199, 2003.

    Google Scholar 

  29. 29.

    C. Klein. Fourth-order time-stepping for low dispersion Korteweg–de Vries and nonlinear Schrödinger equation. Preprint, 2006, available at http://www.mis.mpg.de/preprints.html.

  30. 30.

    Y. Kodama. A method for solving the dispersionless KP hierarchy and its exact solutions. Phys. Lett. A, 129(4):223–226, 1988.

    Article  MathSciNet  Google Scholar 

  31. 31.

    Y. Kodama and J. Gibbons. A method for solving the dispersionless KP hierarchy and its exact solutions. II. Phys. Lett. A, 135(3):167–170, 1989.

    Article  MathSciNet  Google Scholar 

  32. 32.

    I. M. Krichever. The averaging method for two-dimensional integrable equations. Funkt. Anal. Priloz., 22(3):37–52, 1988; translation in Funct. Anal. Appl. 22(3):200–213, 1989.

    MathSciNet  Google Scholar 

  33. 33.

    J. D. Lawson. Generalized Runge–Kutta processes for stable systems with large Lipschitz constants. SIAM J. Numer. Anal., 4:372–380, 1967.

    Article  MathSciNet  MATH  Google Scholar 

  34. 34.

    P. D. Lax and C. D. Levermore. The small dispersion limit of the Korteweg–de Vries equation I, II, III. Comm. Pure Appl. Math., 36:253–290, 571–593, 809–830, 1983.

    MATH  Article  MathSciNet  Google Scholar 

  35. 35.

    C. D. Levermore. The hyperbolic nature of the zero dispersion KdV limit. Comm. Part. Differ. Equ., 13(4):495–514, 1988.

    MATH  Article  MathSciNet  Google Scholar 

  36. 36.

    D. W. McLaughlin and J. A. Strain. Computing the weak limit of KdV. Comm. Pure Appl. Math., 47(10):1319–1364, 1994.

    MATH  Article  MathSciNet  Google Scholar 

  37. 37.

    B. Minchev and W. Wright. A review of exponential integrators for first-order semi-linear problems. Technical Report 2, Norwegian University of Science and Technology, 2005.

  38. 38.

    L. Molinet, J. C. Saut, and N. Tzvetkov. Well-posedness and ill-posedness results for the Kadomtsev–Petviashvili-I equation. Duke Math. J., 115(2):353–384, 2002.

    MATH  Article  MathSciNet  Google Scholar 

  39. 39.

    L. Molinet, J. C. Saut, and N. Tzvetkov. Remarks on the mass constraint for KP type equations. Preprint, 2006, arXiv: math/0603303.

  40. 40.

    S. Novikov, S. V. Manakov, L. P. Pitaevskii, and V. E. Zakharov. Theory of Solitons: The Inverse Scattering Method. Springer Monographs in Contemporary Mathematics. Springer, New York, 1984.

    Google Scholar 

  41. 41.

    A. Rozanova. Mathematical analysis of the Khokhlov–Zabolotskaya–Kuznetsov equation. Preprint, 2006.

  42. 42.

    G. Schneider. Approximation of the Korteweg–de Vries equation by the nonlinear Schrödinger equation. J. Differ. Equ., 147(2):333–354, 1998.

    MATH  Article  Google Scholar 

  43. 43.

    A. Senatorski and E. Infeld. Simulations of two-dimensional Kadomtsev–Petviashvili soliton dynamics in three-dimensional space. Phys. Rev. Lett., 77:2855–2858, 1996.

    Article  Google Scholar 

  44. 44.

    C. Sulem and P. L. Sulem. The nonlinear Schrödinger equation. In Applied Mathematical Sciences, page 139. Springer, New York, 1999.

    MATH  Google Scholar 

  45. 45.

    H. Takaoka. Global well-posedness for the Kadomtsev–Petviashvili II equation. Discr. Cont. Dyn. Syst., 6:483–499, 2000.

    MATH  MathSciNet  Article  Google Scholar 

  46. 46.

    H. Takaoka and N. Tzvetkov. On the local regularity of the Kadomtsev–Petviashvili-II equation. Int. Math. Res. Notes, 2001(2):77–114, 2001.

    MATH  Article  MathSciNet  Google Scholar 

  47. 47.

    F. R. Tian. Oscillations of the zero dispersion limit of the Korteweg–de Vries equations. Comm. Pure Appl. Math., 46:1093–1129, 1993.

    MATH  Article  MathSciNet  Google Scholar 

  48. 48.

    L. N. Trefethen. Spectral Methods in MATLAB. SIAM, Philadelphia, 2000.

    MATH  Google Scholar 

  49. 49.

    http://www.comlab.ox.ac.uk/oucl/work/nick.trefethen.

  50. 50.

    S. Turitsyn and G. Falkovitch. Stability of magneto-elastic solitons and self-focusing of sound in antiferromagnets. Sov. Phys. J. Exp. Theor. Phys., 62:146–152, 1985.

    Google Scholar 

  51. 51.

    N. Tzvetkov. Bilinear Estimates Related to the KP Equations, volume XIX of Journées Équations aux Dérivées Part. University Nantes, Nantes, 2000.

    Google Scholar 

  52. 52.

    S. Venakides. The zero dispersion limit of the Koreteg–de Vries equation for initial data with nontrivial reflection coefficient. Comm. Pure Appl. Math.,38:125–155, 1985.

    MATH  Article  MathSciNet  Google Scholar 

  53. 53.

    X. P. Wang, M. Ablowitz, and H. Segur. Wave collapse and instability of solitary waves of a generalized Kadomtsev–Petviashvili equation. Phys. D,78:241–265, 1994.

    MATH  Article  MathSciNet  Google Scholar 

  54. 54.

    A. Wazwaz. A computational approach to soliton solutions of the Kadomtsev–Petviashvili equation. Appl. Math. Comput., 123(2):205–217, 2001.

    MATH  Article  MathSciNet  Google Scholar 

  55. 55.

    V. E. Zakharov and A. E. Kuznetsov. Multi-scale expansion in the theory of systems integrable by the inverse scattering transform. Phys. D, 18:455–463, 1986.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Christian Klein.

Additional information

Communicated by D. McLaughlin

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Klein, C., Sparber, C. & Markowich, P. Numerical Study of Oscillatory Regimes in the Kadomtsev–Petviashvili Equation. J Nonlinear Sci 17, 429–470 (2007). https://doi.org/10.1007/s00332-007-9001-y

Download citation

Keywords

  • Kadomtsev–Petviashvili equation
  • Nonlinear dispersive models
  • Multiple scales expansion
  • Modulation theory
  • Davey–Stewartson system

Mathematics Subject Classification (2000)

  • 37K10
  • 35Q53
  • 34E05
  • 35Q55